West Virginia, 2020

Flash Flooding and Hail in West Virginia, August 25, 2020

August 25, 2020 · NWS RLX · 36 events in 16 counties and zones

The tail end of a cold front in accompaniment with an upper level disturbance crossed through West Virginia on the 25th and resulted in wind damage across the state. Initial storm development was scattered, but then congealed into a line pushing south and eastward, resulting in locally damaging winds and a few instances of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$142,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The tail end of a cold front in accompaniment with an upper level disturbance crossed through West Virginia on the 25th and resulted in wind damage across the state. Initial storm development was scattered, but then congealed into a line pushing south and eastward, resulting in locally damaging winds and a few instances of flash flooding. The most notable damage was to the video board of Marshall University's football stadium, but widespread downed trees and power lines were also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 25, 1:33 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 25, 1:33 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
233 PM EDT Tue Aug 25 2020

.SYNOPSIS...
Cold front approaches from north this evening, with showers and
storms, some strong to severe. Front lifts back to the north
Wednesday. Tropical remnants moisture Thursday through Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 135 PM Tuesday...

Overall, minimal changes needed. A severe thunderstorm watch has
been issued for portions of northern West Virginia and our
southeastern Ohio Counties. Already beginning to see a few cells
developing across these locations as instability increases and
subsidence behind the earlier departing wave decreases. May
eventually need a spatial extension of the watch further south
and east later this evening depending largely on degree of
upscale growth experienced.

As of 1120 AM Tuesday...

A leading shortwave responsible for showers and thunderstorms over
our northeastern counties this morning will continue to shift off to
the southeast through the remainder of the late morning and early
afternoon. Did add some additional isolated shower/TS mentions over
our southern mountains for early this afternoon with this feature.
Elsewhere, subsidence behind the departing trough will largely
suppress surface based convective activity through the early
afternoon until stronger forcing in the form a second mid-level wave
and attendant cold front late this afternoon into this evening.
Substantially increased late afternoon/evening PoPs over the morning
package with synoptic forcing, modest shear and forecast storm
motions that will struggle to get off the front indicating more
potential for multicellular clusters with at least some risk for
upscale growth into a solid line as it propagates south. The main
threats with this activity will be gusty to locally damaging winds
along the consolidated cold pool/gust front along with heavy rain,
although storm scale interaction could yield a few instances of
large hail or even a brief spin-up. Any severe threat quickly wanes
from north to south with the passage of the outflow reinforced front.

Also trimmed back high temperature for this afternoon with central
guidance running a bit too warm, with at least some insolation
limiting from the substantial haze/smoke layer aloft.

Westerly turning northwesterly winds aloft transport any remaining
convective debris out of the area heading into Wednesday morning.
With rainfall amounts of half to one inch with local amounts of 2+
possible with the afternoon activity, will likely see substantial
fog development heading into Wednesday morning.

Another ridge riding disturbance arrives late Wednesday afternoon,
but still questionable how much surface moisture will be around to
work with. This will largely be driven by rainfall this
afternoon/evening as well as how far south the convectively driven
frontal boundary can penetrate tonight. For now, have included only
isolated/sct mention of showers and storms, primarily over our
northeastern and mountain counties. Could see these increasing
with updates once confidence in placement of the effective warm
front increases.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 230 PM Tuesday...

As Laura comes ashore and moves northward along the lower
Mississippi Valley, a preceding upper level trough axis oriented
west to east will move northward along the lower Mississippi
Valley, turn eastward in the westerlies aloft and push into the
middle Ohio Valley. This will mark the beginning of a much more
unsettled period that could pre soak the region before the
remaining tropical system heads our way. Showers and storms
likely Thursday and Thursday night as lower level moisture over
the region increases. This will be a critical time period in
terms of rainfall as the cumulative amounts over the short and
long term could go over three inches for large portions of the
CWA. Still need to allow for some uncertainty at this time given
the time period and some evolution/changes of future forecasts.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 230 PM Tuesday...

The long terms models depict the remnants of Laura merging with
a trough aloft that will be pushing southward into the Great
Lakes along with an associated cold front. This amplification of
the waves aloft and advection of low level moisture combined
with the focusing mechanism of the front could create a heavy
rainfall potential in showers and storms, so this will need to
be watched carefully in the coming days with cumulative QPF
amounts on the higher side as they stand right now.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 140 PM Tuesday...

A line of strong to severe thunderstorms is expected to develop
in advance of an approaching cold front through the remainder of
the afternoon hours, tracking south across all terminals through
the evening hours. The main threats with this line will be
locally gusty winds (likely from the north) preceding the line
along with heavy rain briefly reducing visibility to 1-2SM.

The line clears the region by 06Z and with at least partially
clearing skies will likely see fog development heading into
Wednesday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Storm timing could vary by an hour. Fog
formation could be less than forecast if skies do not clear.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    H    H    M    M    M    M    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
Brief IFR possible in afternoon and evening thunderstorms and
early morning fog this week. More widespread IFR in showers and
thunderstorms possible late week and into the weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...26/JP
NEAR TERM...JP
SHORT TERM...26
LONG TERM...26
AVIATION...JP
Hazardous weather outlook, Aug 25, 2:40 PM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
340 PM EDT Tue Aug 25 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ004-WVZ005>011-013>020-
024>034-039-040-515>526-261945-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Buchanan-Wayne-Cabell-
Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
340 PM EDT Tue Aug 25 2020

...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, portions of southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Tropical will move over the area on Thursday and remain until
Saturday. Flash flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-261945-
Dickenson-
340 PM EDT Tue Aug 25 2020

This Hazardous Weather Outlook is for portions of southwest
Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Tropical will move over the area on Thursday and remain until
Saturday. Flash flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 25, 1:03 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
203 PM EDT Tue Aug 25 2020

OHZ066-067-251830-
Morgan-Perry-
203 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT PERRY AND NORTHWESTERN MORGAN
COUNTIES...

At 203 PM EDT, a strong thunderstorm was located near Somerset,
moving southeast at 30 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Crooksville,
Junction City, Corning, Glenford, Hemlock and Rendville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3991 8217 3982 8217 3982 8208 3977 8208
      3976 8191 3955 8206 3955 8211 3969 8237
      3974 8236 3974 8241 3983 8240 3984 8244
      3992 8237
TIME...MOT...LOC 1803Z 297DEG 28KT 3981 8236

JP
Special weather statement, Aug 25, 1:30 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
230 PM EDT Tue Aug 25 2020

OHZ066-067-251900-
Morgan-Perry-
230 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERRY AND
NORTHWESTERN MORGAN COUNTIES...

At 229 PM EDT, a strong thunderstorm was located over New Lexington,
moving southeast at 30 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

Locations impacted include...
New Lexington, Shawnee, Crooksville, Malta, Corning, Hemlock,
Rendville and Eagleport.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3979 8207 3977 8208 3977 8199 3972 8182
      3951 8199 3954 8205 3955 8205 3955 8207
      3966 8228 3982 8217
TIME...MOT...LOC 1829Z 297DEG 27KT 3972 8216

JP
Special weather statement, Aug 25, 2:07 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
307 PM EDT Tue Aug 25 2020

OHZ066-067-251945-
Morgan-Perry-
307 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY AND NORTHWESTERN
MORGAN COUNTIES...

At 306 PM EDT, a strong thunderstorm was located near Thornport, or 7
miles north of Somerset, moving southeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Crooksville,
Thornville and Glenford.

LAT...LON 3992 8241 3991 8217 3982 8217 3982 8208
      3977 8208 3977 8198 3972 8192 3966 8221
      3989 8247 3992 8247 3993 8245
TIME...MOT...LOC 1906Z 321DEG 22KT 3991 8233

08
Local storm report, Aug 25, 3:01 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
401 PM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     SOMERSET                39.81N  82.30W
08/25/2020                   PERRY              OH   PUBLIC

            NUMEROUS TREES DOWN IN THE TOWN OF SOMERSET.

&&

EVENT NUMBER RLX2001135

JZ
Special weather statement, Aug 25, 3:06 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
406 PM EDT Tue Aug 25 2020

WVZ030-039-525-252045-
Northwest Randolph-Upshur-Lewis-
406 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RANDOLPH...EAST
CENTRAL LEWIS AND CENTRAL UPSHUR COUNTIES...

At 405 PM EDT, a strong thunderstorm was located near Rock Cave, or 7
miles southwest of Buckhannon, moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rock Cave, Alexander, Ellamore, Tallmansville, Helvetia, Alton and
French Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3888 8039 3898 8038 3892 8001 3870 8020
TIME...MOT...LOC 2005Z 302DEG 11KT 3892 8032

11

The radar

The Charleston,WV radar (KRLX), 134 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Upshur

When
August 25, 3:15 PM EST
Where
Upshur County, 0.88 mi NW of Rock Cave
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
38.840, -80.340

Several trees were blown down near the town of Rock Cave.

Thunderstorm Wind, Harrison

When
August 25, 3:44 PM EST
Where
Harrison County, Shinnston
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
39.400, -80.300

Multiple areas of trees and power lines were blown down across Shinnston, including Vine Street, Owings Road, Clarks Street, Landing Way, Laurel Run Road, and Saltwell Road.

Thunderstorm Wind, Harrison

When
August 25, 3:50 PM EST
Where
Harrison County, 2.07 mi S of Saltwell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.340, -80.270

A large tree was blown down onto Dawson Drive near Saltwell.

Thunderstorm Wind, Harrison

When
August 25, 3:55 PM EST
Where
Harrison County, 2.62 mi SW of Clarksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.250, -80.380

Near Clarksburg, a tree was blown down onto Country Club Road.

Thunderstorm Wind, Taylor

When
August 25, 4:00 PM EST
Where
Taylor County, 0.53 mi W of Flemington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.270, -80.130

Several roads were blocked in Flemington due to blown down trees.

Thunderstorm Wind, Ritchie

When
August 25, 4:11 PM EST
Where
Ritchie County, 1.27 mi WSW of Harrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.190, -81.070

Near the town of Harrisville, numerous trees and power lines were downed.

Thunderstorm Wind, Barbour

When
August 25, 4:15 PM EST
Where
Barbour County, 0.54 mi E of Nestorville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.180, -79.910

Numerous trees were downed across Nestorville.

Thunderstorm Wind, Harrison

When
August 25, 4:26 PM EST
Where
Harrison County, 0.87 mi NW of West Milford
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$8,000
Reported by
911 Call Center
Coordinates
39.210, -80.410

Numerous trees were downed with many losing power across West Milford. Several roads became blocked due to the fallen trees. A woman experienced a head injury from a downed tree.

Thunderstorm Wind, Harrison

When
August 25, 4:28 PM EST
Where
Harrison County, Meadowbrook
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.350, -80.320

Several trees fell onto a roadway in Meadowbrook.

Thunderstorm Wind, Jackson

When
August 25, 4:36 PM EST
Where
Jackson County, 0.88 mi NW of Le Roy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.910, -81.560

East of the town of Sandyville, large trees fell onto the yard of a local home.

Thunderstorm Wind, Wirt

When
August 25, 4:40 PM EST
Where
Wirt County, 3.82 mi W of Sanoma
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.940, -81.390

Numerous trees were downed throughout the town of Lucile.

Hail, Mason

When
August 25, 4:47 PM EST
Where
Mason County, 2.34 mi SSW of Baden
Measured
1.25 in hail
Reported by
Public
Coordinates
38.770, -81.900

Thunderstorm Wind, Roane

When
August 25, 4:55 PM EST
Where
Roane County, 0.88 mi NW of Gandeeville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.710, -81.410

Several trees were downed in Gandeeville.

Flash Flood, Upshur

When
August 25, 5:00 PM EST to 7:30 PM EST
Where
Upshur County, 0.87 mi WNW of Carter to 1.72 mi NE of Magnolia
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.834, -80.295

High water covered the pavement along Natural Bridge Road in French Creek.

Thunderstorm Wind, Mason

When
August 25, 5:10 PM EST
Where
Mason County, 0.54 mi W of Clifton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.000, -82.040

In Clifton, several trees were downed.

Thunderstorm Wind, Putnam

When
August 25, 5:16 PM EST
Where
Putnam County, 2.27 mi WSW of Buffalo
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.610, -82.020

Several trees were downed onto Tucker Bridge Road near Buffalo.

Thunderstorm Wind, Putnam

When
August 25, 5:18 PM EST
Where
Putnam County, 1.38 mi N of Emma
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
38.650, -81.720

A large limb of a locust tree was downed onto an NWS employee's driveway.

Thunderstorm Wind, Cabell

When
August 25, 5:30 PM EST
Where
Cabell County, 1.76 mi ENE of Huntington
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
38.430, -82.420

The backside of the video board at Marshall University's Joan C Edwards stadium was damaged.

Thunderstorm Wind, Putnam

When
August 25, 5:30 PM EST
Where
Putnam County, Paradise
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
38.580, -81.800

In the town of Paradise, an outbuilding was damaged with portions of it missing. Several trees were also downed across the town.

Thunderstorm Wind, Cabell

When
August 25, 5:30 PM EST
Where
Cabell County, 1.28 mi ESE of Huntington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
38.410, -82.430

Throughout Huntington, several trees were downed.

Thunderstorm Wind, Cabell

When
August 25, 5:35 PM EST
Where
Cabell County, 1.28 mi ESE of Huntington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
38.410, -82.430

Several trees were downed with many without power in the Beverly Hills neighborhood.

Thunderstorm Wind, Clay

When
August 25, 5:35 PM EST
Where
Clay County, Big Otter
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.600, -81.050

Ivydale Road and Ivydale Ridge Road were blocked due to downed trees.

Thunderstorm Wind, Kanawha

When
August 25, 5:36 PM EST
Where
Kanawha County, 0.54 mi E of Jarretts Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.430, -81.470

In Elkview, two trees blew down onto Elk River Road.

Thunderstorm Wind, Cabell

When
August 25, 5:37 PM EST
Where
Cabell County, 1.48 mi SSW of Guyandotte
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.410, -82.390

Multiple trees were damaged on Eastwood Drive near Guyandotte, several of which were 12 inches or more in diameter.

Thunderstorm Wind, Clay

When
August 25, 5:45 PM EST
Where
Clay County, 0.69 mi S of Clay
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
38.460, -81.080

Several trees were downed in and around the town of Clay. This included a tree with power lines down near a home along Dog Run Road, a tree near the Clay County High School, and a tree downed onto Elk River Road. Trees also blocked the roadways of southbound Route 16, Wide Road, and Heartland, where power lines were also downed.

Thunderstorm Wind, Kanawha

When
August 25, 6:16 PM EST
Where
Kanawha County, 0.69 mi N of Coalburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.210, -81.470

One tree was downed in Shrewsbury.

Thunderstorm Wind, Fayette

When
August 25, 6:23 PM EST
Where
Fayette County, Charlton Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.120, -81.230

One large tree fell down and completely blocked Boonsborough Road in the town of Charlton Heights. Several other smaller trees were also blown down.

Thunderstorm Wind, Kanawha

When
August 25, 6:25 PM EST
Where
Kanawha County, 0.88 mi NE of Hansford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.210, -81.390

One tree was blown down in the town of Pratt.

Thunderstorm Wind, Fayette

When
August 25, 6:26 PM EST
Where
Fayette County, 0.54 mi E of Scarbro
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.950, -81.160

Multiple trees were downed onto Scarbro Road in the town of Scarbro.

Flash Flood, Kanawha

When
August 25, 6:45 PM EST to 8:00 PM EST
Where
Kanawha County, 1.34 mi NNE of Quincy to 0.54 mi WNW of Chelyan
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.219, -81.493

In the town of Shrewsbury, high water was observed at 3014 East Dupont Avenue.

Thunderstorm Wind, Boone

When
August 25, 6:50 PM EST
Where
Boone County, 0.69 mi S of Comfort
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Post Office
Coordinates
38.110, -81.620

In the town of Comfort, several trees were downed, one which fell onto a building and cracked the brick while another fell onto a carport.

Thunderstorm Wind, Boone

When
August 25, 6:50 PM EST
Where
Boone County, 1.38 mi N of Bloomingrose
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
38.150, -81.630

A tree fell onto an apartment building near Bloomingrose. Toneys Branch Road was blocked for a brief time due to several trees blown down onto the roadway.

Thunderstorm Wind, Boone

When
August 25, 7:00 PM EST
Where
Boone County, 0.69 mi N of Elk Run Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Post Office
Coordinates
38.010, -81.550

Trees blew down onto power lines in the town of Sylvester, knocking out power to nearby residences.

Thunderstorm Wind, Boone

When
August 25, 7:05 PM EST
Where
Boone County, 0.88 mi SE of Williams Mtn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.020, -81.660

A tree fell down and blocked both lanes of Prenter Road west of the town of Sylvester.

Thunderstorm Wind, Wyoming

When
August 25, 7:35 PM EST
Where
Wyoming County, Glen Rogers
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.720, -81.420

Several trees fell down onto Glen Rogers Road.

Thunderstorm Wind, Wyoming

When
August 25, 7:57 PM EST
Where
Wyoming County, Kopperston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.750, -81.570

Trees were downed in and around Kopperston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910273, 910274, 910275, 910276, 910277, 910279, 910280, 910281, 910283, 910284, 910285, 910272, 910286, 910266, 910287, 910288, 910289, 910290, 910292, 910299, 910294, 910296, 910297, 910298, 910300, 910301, 910302, 910304, 910305, 910267, 910306, 910307, 910308, 910309, 910310, 910311.